Background: Pseudoprogression refers to a specific pattern of response sometimes observed in malignant melanoma patients receiving treatment with immune-checkpoint inhibitors. Although cases with pseudoprogression documented once have been reported previously, there have been no case reports yet of pseudoprogression events documented twice during treatment. Case presentation: A 55-year-old man underwent surgery for locally advanced esophageal malignant melanoma and received postoperative adjuvant interferon therapy. However, he presented with multiple liver and bone metastases at 6 months after the surgery, and was initiated on treatment with nivolumab 2 mg/kg every 3 weeks as the first-line treatment for recurrent disease. Follow-up computed tomography revealed that the liver metastases initially increased transiently in size, but eventually regressed. However, while the liver metastases continued to shrink, a new peritoneal nodule emerged, that also subsequently shrinked during the course of treatment with nivolumab. With only grade 1 pruritus, the patient continues to be on nivolumab treatment at 15 months after the induction therapy, with no progression observed after the second episode of pseudoprogression in the liver and peritoneal nodule. Conclusions: We present the case of a patient with metastatic malignant melanoma who showed the unique response pattern of serial pseudoprogression during treatment with nivolumab. This case serves to highlight the fact that development of a new lesion may not always signify failure of disease control during treatment with nivolumab.
All Science Journal Classification (ASJC) codes
- Cancer Research